Clostridium Difficile‑Associated Diarrhea: A Mini‑Review

Abstract

The most common cause of antibiotic‑associated diarrhea in hospitals and other health‑care facilities is Clostridium difficile which is alsocause of significant concern because of the increasing morbidity and mortality rates as well as increased health‑care costs. The infection by thisbacterium was ranging from mild, self‑limiting diarrhea to serious diarrhea, pseudomembranous colitis, and life‑threatening fulminant colitiswhich may lead to death. Infection by C. difficile develops after ingestion spores of this toxigenic strain by the patients through personal contactor environment. Pathogenicity depending on the production of two types of enterotoxins by bacteria: Tcd A and Tcd B toxins responsible forfluid secretion, inflammation, and tissue necrosis, so identification of this bacterium is depending on the presence of an important virulencefactor (enterotoxin) in the stool by using tissue culture cytotoxicity assay, or by enzyme immunoassay for C. difficile glutamate dehydrogenaseantigen, and sometimes by endoscopy to verify pseudomembranous colitis. The infection can be effectively treated by metronidazole andvancomycin before that, fluids, and electrolytes replacement must be supplied.